North Carolina, 2023Flood and Damaging Winds in North Carolina, March 3 to 4, 2023
March 3 to 4, 2023 · NWS RNK · 4 events in 2 counties and zones
A strong cold front passed through the region on March 3rd, 2023 and resulted in a line of storms that produced damaging wind gusts across northwest North Carolina. 5 inch to nearly 1 inch of rain during a single hour when the main line of convection passed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $1,000
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front passed through the region on March 3rd, 2023 and resulted in a line of storms that produced damaging wind gusts across northwest North Carolina. These storms also produced 1.5 to locally in excess of 3 inches of rain across the headwaters of the Watauga River, including 0.5 inch to nearly 1 inch of rain during a single hour when the main line of convection passed. This rainfall resulted in minor flooding along the Watauga River in Watauga County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 2, 9:09 PM EST, 5 hours 51 minutes earlier.
Area forecast discussion, Mar 2, 9:09 PM EST, 5 hours 51 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
909 PM EST Thu Mar 2 2023
.SYNOPSIS...
A low pressure system will track northeastward toward the Ohio
River Valley during tonight into Friday to bring more rain.
Gusty winds will follow for Friday night into Saturday. High
pressure should provide drier conditions for early next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 900 PM EST Thursday...
Confidence is high for rain arriving late tonight into Friday
with winds increasing toward Friday evening.
Evening RNK sounding was dry from Sfc-500 mb and moist above.
Layer of cirrostratus covers much of the forecast
area...thinnest across the northern CWA. Where clouds are thin,
expect the best radiational cooling overnight with temperatures
potentially dipping into the upper 30s for the Greenbrier
Valley and Virginia highlands. Where clouds are thickest expect
temperatures remain relatively warmer with lows in the 40s.
A stalled frontal boundary across Tennessee and North Carolina
should keep most of the Mid Atlantic with notable cloudiness
through the overnight. Rain chances are expected to increase
overnight into Friday morning as a wave of low pressure in the
Plains intensifies and lifts the frontal boundary northward.
However, high pressure wedged against the eastern slopes of the
Blue Ridge should promote subsidence that will keep the rain
from developing for most locations until well after midnight.
As the frontal boundary heads northward as a warm front during
the day Friday, rain should spread across the entire
Appalachian Mountains. Winds will increase from the southeast
along the western periphery of the wedge ranging from the
northwest North Carolina mountains to southeast West Virginia,
especially toward the evening hours and is covered by the Wind
Advisory. If there is any threat of severe weather due to storms
producing damaging winds, which appears to be low at the
moment, it would be in the northwest North Carolina mountains.
Low clouds and rainfall warrants keeping high temperatures for
Friday on the colder side of model guidance.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 200 PM EST Thursday...
Wind Advisory ending Saturday, quiet weekend...
A cold front will make its passage through the forecast area
late Friday night into Saturday morning. Behind the front,
winds will be very strong out of the west. A wind advisory will
cover most of Saturday for areas west of the Blue Ridge, where
winds will be strongest. Gusts of 35-45 kt are expected
throughout the mountains in the NC High Country, Mountain
Empire and southeast WV. The very highest elevation locations
could see a rare gust to 50kts, but winds of this speed would be
an exception. Into the NRV and north towards the Alleghanies,
gusts will be a bit lower in the 25-35 kt range Friday night and
Saturday morning. Winds will slacken slowly through the
afternoon Saturday, but still expect blustery conditions into
Saturday night, and a breezy Sunday.
High pressure and a weak ridge will keep rain out of the
forecast through the weekend. Temperatures will be on the
rebound after a slight cooldown with the frontal passage, thanks
to clear skies allowing strong insolation. Highs this weekend
will grow from 50s and low 60s, to the 60s for just about the
entire area.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 215 PM EST Thursday...
Several days of dry weather...
A meandering surface high will make for a dry forecast into
early next week. The next system coming down the pipeline is a
frontal system whose parent low travels north of the OH River
Valley, dragging a cold front over the Mid-Atlantic. This system
introduces some low confidence rain chances on Tuesday or
Wednesday.
Above average temperatures will be maintained by the ongoing dry
and clear conditions. Temperatures will return closer to normal
behind the mid-week system.
&&
.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
As of 625 PM EST Thursday...
High-based clouds will lower, but maintain VFR through this
evening as rain approaches the area from the south. Some
scattered MVFR clouds for Bluefield and Lewisburg are possible
before midnight. Confidence is high that ceilings will lower
after midnight to MVFR and eventually to IFR/LIFR by sunrise on
Friday. The combination of rain arriving along with ceilings
lowering should also result in MVFR visibilities.
Winds will veer to the east overnight as a wedge of cooler air
sinks south across the area, but will remain light through
Friday morning. Strong low level winds increase from the south
Friday but may not mix down until the wedge erodes late in the
day or overnight Friday.
Extended Aviation Outlook...
As a cold front moves eastward on Friday night, winds should
shift around toward the northwest and could become quite gusty.
Ceilings and visibilities should improve to VFR across the
Piedmont first, but it may take until Saturday for areas west of
the Blue Ridge to reach the same conditions. High pressure
should arrive by Sunday to provide good flying weather through
Monday. Clouds should increase during Monday night as a cold
front approaches to bring MVFR/IFR conditions and rain.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory from 7 AM Friday to 1 PM EST Saturday for VAZ007-
009>020.
Wind Advisory from 10 PM Friday to 1 PM EST Saturday for
VAZ022>024.
NC...Wind Advisory from 7 AM Friday to 1 PM EST Saturday for NCZ001-
002-018.
WV...Wind Advisory from 7 AM Friday to 1 PM EST Saturday for
WVZ042>044-507-508.
&&
SYNOPSIS...PW
NEAR TERM...PM/PW
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...RCSHazardous weather outlook, Mar 2, 4:05 AM EST, 22 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
405 AM EST Thu Mar 2 2023
VAZ010>014-016>020-WVZ042>044-507-508-030915-
Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig-
Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
405 AM EST Thu Mar 2 2023
...WIND ADVISORY IN EFFECT FROM 7 AM FRIDAY TO 1 PM EST SATURDAY...
This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
There is a marginal risk of severe weather and excessive rainfall
Friday and Friday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ022>024-030915-
Roanoke-Botetourt-Rockbridge-
405 AM EST Thu Mar 2 2023
...WIND ADVISORY IN EFFECT FROM 10 PM FRIDAY TO 1 PM EST SATURDAY...
This Hazardous Weather Outlook is for west central Virginia.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
There is a marginal risk of severe weather and excessive rainfall
Friday and Friday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001-018-VAZ007-009-015-030915-
Ashe-Watauga-Tazewell-Smyth-Grayson-
405 AM EST Thu Mar 2 2023
...WIND ADVISORY IN EFFECT FROM 7 AM FRIDAY TO 1 PM EST SATURDAY...
This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
There is a slight risk of severe weather and a marginal risk of
excessive rainfall Friday and Friday night. Damaging winds and
isolated tornadoes are the main severe threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
NCZ003>005-019-020-VAZ032>035-043>047-030915-
Surry-Stokes-Rockingham-Wilkes-Yadkin-Patrick-Franklin-Bedford-
Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
405 AM EST Thu Mar 2 2023
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a marginal risk of severe weather and excessive rainfall
Friday and Friday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ002-030915-
Alleghany NC-
405 AM EST Thu Mar 2 2023
...WIND ADVISORY IN EFFECT FROM 7 AM FRIDAY TO 1 PM EST SATURDAY...
This Hazardous Weather Outlook is for northwest North Carolina.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
There is a slight risk of severe weather and a marginal risk of
excessive rainfall Friday and Friday night. Damaging winds and
isolated tornadoes are the main severe threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ006-VAZ058-059-030915-
Caswell-Halifax-Charlotte-
405 AM EST Thu Mar 2 2023
This Hazardous Weather Outlook is for north central North Carolina
and south central Virginia.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Event by event
2 thunderstorm wind, 1 heavy rain, 1 flood. Local standard time, as filed.
Heavy Rain, Watauga
- When
- March 3, 3:00 AM EST to 8:00 PM EST
- Where
- Watauga County, 1.71 mi SW of Foscoe
- Reported by
- Mesonet
- Coordinates
- 36.150, -81.788
A personal weather station (Weather Underground:KNCBANNE117) recorded 2.70 inches of rain that fell during a 17 hour period, which is about an 1-year average recurrence interval per NOAA Atlas 14 Point Precipitation Frequency estimates. Runoff from this location enters the Watauga River.
Thunderstorm Wind, Wilkes
- When
- March 3, 6:46 PM EST
- Where
- Wilkes County, 1.23 mi WSW of Hendrix
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.146, -81.421
One tree was blown down by thunderstorm wind gusts in the 2500 block of Mt Zion Road.
Thunderstorm Wind, Wilkes
- When
- March 3, 6:59 PM EST
- Where
- Wilkes County, 0.89 mi ESE of McGrady
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.323, -81.216
One tree was blown down by thunderstorm wind gusts at the intersection of Sparta Road and Painter Lane.
Flood, Watauga
- When
- March 3, 8:20 PM EST to March 4, 12:10 AM EST
- Where
- Watauga County, 0.33 mi WSW of Valle Crucis to 0.67 mi NW of Valle Crucis
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.218, -81.786
The Watauga River at Sugar Grove crested at 7.11 feet (2,823 cfs) at 9:45 PM EST on March 3rd, which was 1.11 feet above flood stage. This stage is less than a 2-year Average Recurrence Interval (<50% AEP) for this location. Portions of Watauga River Road running along the river were briefly impacted before the flooding receded, though there were no reports that the road was closed. No damage was reported.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Alabama, March 3, 20235 deaths · 4 injured · $790,000 · EF1 · 46 events
- Damaging Winds and High Wind in Tennessee, March 3, 20233 deaths · 5 injured · $74 million · 70 kt wind · 49 events
- Tornadoes and Flash Flooding in Kentucky, March 3 to 10, 20231 death · 1 injured · $2.8 million · EF2 · 54 events
- Flood and Damaging Winds in Indiana, March 3, 20232 deaths · 2 injured · $61,000 · 52 kt wind · 7 events
- Tornadoes and Flooding in Ohio, March 3, 20231 death · $1.7 million · EF1 · 22 events
- Damaging Winds and High Wind in Mississippi, March 3, 20231 death · 1 injured · $345,000 · 55 kt wind · 29 events
- Damaging Winds and High Wind in Alabama, March 3, 20231 death · $10,000 · 50 kt wind · 12 events
- Tornado and Damaging Winds in Mississippi, March 3, 20232 injured · $307,000 · EF1 · 23 events
- Damaging Winds and High Wind in Kentucky, March 3, 2023$393,000 · 61 kt wind · 34 events
- Tornadoes and Flash Flooding in Indiana, March 3, 2023$302,000 · EF1 · 15 events
- Flash Flood and High Wind in Tennessee, March 3, 2023$529,000 · 57 kt wind · 22 events
- Flash Flooding and Flooding in Illinois, March 3 to 5, 2023$259,000 · 61 kt wind · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089394, 1087939, 1087940, 1088504.